Connecticut, 2005

Flood in Connecticut, March 31, 2005

March 31, 2005 · NWS BOX · 1 event in 1 county or zone

2 feet that morning, which is just above its flood stage of 8 feet. No flood damage was reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure tracking south of New England brought 3 to 4 inches to much of northern Connecticut,resulting in significant urban and poor drainage flooding.The mainstem Connecticut River went into minor flood at Middletown early in the morning of March 31st, and crested at 8.2 feet that morning, which is just above its flood stage of 8 feet. No flood damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Mar 30, 10:40 PM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Mar 30, 10:40 PM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
1040 PM EST WED MAR 30 2005

.SHORT TERM (REST OF TONIGHT)...
OVERNIGHT FORECAST IS IN GOOD SHAPE.  ONLY MADE MINOR MODIFICATIONS
TO THE FORECAST...INCLUDING LOWERING THE TEMPERATURES BY A FEW
DEGREES HERE AND THERE...AND LOWERING THE WIND SPEEDS BASED ON
EVENING TRENDS.  SOME SCATTERED HIGH CLOUDS CONTINUES TO MOVE THROUGH
THE REGION...BUT OVERALL IT SHOULD BE A MOSTLY CLEAR NIGHT.

MARINE...LOWERED WIND SPEEDS AND ONLY CONTINUED A SMALL CRAFT
ADVISORY FOR SEAS ACROSS THE OUTER WATERS BASED ON EVENING TRENDS.

HYDROLOGY UPDATE...FLOOD WARNING CONTINUES FOR THE
ASSABET...NASHUA...AND THE PAWTUXET RIVERS.  ALL THREE RIVERS SHOULD
FALL BELOW FLOOD STAGE BY THURSDAY AFTERNOON.  ISSUED A FLOOD WARNING
FOR THE CONNECTICUT RIVER INCLUDING MIDDLETOWN THIS EVENING.  THIS
RIVER IS FORECAST TO REACH FLOOD STAGE BY 7 AM THURSDAY.

.PREVIOUS DISCUSSION...
(ISSUED 355 PM EST WED MAR 30 2005)

SYNOPSIS...
MILD WEATHER IN PLACE AS HIGH PRESSURE BUILDS OVER THE NORTHEAST. A
STORM SYSTEM OVER THE MIDWEST WILL MOVE TOWARDS THE LOCAL AREA AND
BRING HEAVY RAIN FOR THE WEEKEND.

SHORT TERM (TONIGHT THROUGH THURSDAY)...

A WEAK TROUGH MOVING ACROSS THE AREA WILL BRING SOME HIGH CIRRUS
CLOUDS OVER THE AREA TONIGHT...AND WITH SLACKENING WINDS...TEMPS
WILL BE ABLE TO DROP INTO THE 20S INLAND AND INTO THE 30S CLOSER TO
THE COAST.

AN EASTERLY FLOW REMAINS IN PLACE FOR FRIDAY...KEEPING COASTAL
SECTIONS IN THE 40S. THIS EASTERLY FLOW WILL ALSO HELP USHER THE
COLDER AIR INTO MUCH OF NEW ENGLAND. TEMPS SHOULD STILL GET INTO THE
UPPER 50S...BUT INCREASING HIGH CLOUDINESS MAY KEEP IT A TOUCH
COOLER THAN TODAY.

LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...
NO MAJOR CHANGES TO THE EXTENDED FORECAST AT THIS TIME. WITH THE LOW
TRACKING FROM THE DELMARVA SATURDAY MORNING INTO MAINE BY SUNDAY
WENT WITH CAT POPS SATURDAY AND INCREASED POPS FRIDAY NIGHT LEADING
INTO THE EVENT.

AVIATION...
VFR CONDITIONS IN PLACE THROUGHOUT ALL TERMINALS FOR THE TAF PERIOD.
WILL WATCH SOME LOW CLOUDS SPILLING INTO COASTAL TERMINALS DUE TO AN
ONSHORE FLOW...BUT SHOULD STAY AT FEW-SCT AND NOT EXPECTING MUCH BKN
CIGS BLO 20-25 KFT.

STRONG WIND GUSTS OF 25-30 KTS FROM KHYA-KACK THROUGH SUNSET. WINDS
DIMINISH TONIGHT...BUT THEN INCREASE ONCE AGAIN AFTER SUNRISE THURS.

MARINE...
WILL DROP GALES ON WATERS NEAR CAPE COD AND GO W/ SCA FOR ALL WATERS
TONIGHT...COMBO WINDS AND WAVES.  WILL LIKELY NEED TO KEEP CRAFTIES
UP INTO AT LEAST THU AM FOR MUCH OF MARINE AREA MORE FOR SEAS THAN
WINDS.  WAVEWATCH DATA LOOKED REASONABLE WITH SOME MINOR ADJUSTMENTS.

HYDROLOGY...
SHORT TERM...FLOOD WARNING CONTINUE FOR THE PAWTUXET RIVER AT
CRANSTON AND THE ASSABET RIVER AT MAYNARD WHERE MINOR FLOODING IS
OCCURRING.

HEAVY RAINFALL OF OVER 1 INCH IS POSSIBLE LATE FRIDAY NIGHT INTO
SUNDAY MORNING. WITH A COUPLE OF DRY DAYS AND THEN A MORE PROLONGED
RAINFALL EVENT WILL HAVE TO SEE HOW POTENTIAL FOR FLOODING WILL
DEVELOP. AT THIS TIME WILL HOLD OFF ON A FLOOD POTENTIAL STATEMENT.

THE MORE LIKELIHOOD WILL BE POOR DRAINAGE FLOODING AND RISES ON AREA
STREAMS AND RIVERS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR SEAS FOR ANZ250-254-255.

&&

SHORT TERM...STRAUSS/MCCORMICK
MARINE...STRAUSS
Hazardous weather outlook, Mar 30, 5:50 PM EST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
550 PM EST WED MAR 30 2005

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-311200-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
550 PM EST WED MAR 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST
CONNECTICUT...AND ALL OF RHODE ISLAND.

.DAY ONE (TONIGHT)...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

A RIVER FLOOD WARNING CONTINUES FOR A FEW OF THE GAGED RIVERS
INCLUDING THE PAWTUXET...ASSABET AND NASHUA RIVERS.  PLEASE SEE THE
FLSBOX FOR DETAILS.

.DAY TWO THROUGH SEVEN (THURSDAY THROUGH NEXT TUESDAY)...
THURSDAY NIGHT...THERE IS A SMALL CHANCE OF SPOTTY FREEZING RAIN
OCCURRING IN NORTHERN MASSACHUSETTS AND SOUTHWEST NEW HAMPSHIRE LATE
THURSDAY NIGHT. THE QUESTIONS...1) WHETHER ANY RAIN OCCURS AND
2) IF TEMPERATURES WILL BE MARGINALLY COLD ENOUGH.

CONFIDENCE IS GROWING THAT MUCH OF SOUTHERN NEW ENGLAND WILL RECEIVE
1 TO 3 INCHES OF RAIN FRIDAY NIGHT AND SATURDAY...WITH LOCALLY
HIGHER AMOUNTS POSSIBLE. THE RAINFALL COMBINED WITH SNOW MELT IN
SOME OF THE BASINS WILL SET THE STAGE FOR POTENTIALLY MORE
WIDESPREAD FLOODING OF BOTH SMALL STREAMS AND MAIN STEM RIVERS THAN
OCCURRED WITH THE LAST EVENT. THE TRACK OF THE STORM AND ASSOCIATED
AXIS OF HEAVIEST RAINFALL REMAINS UNCERTAIN...AND THUS IT IS TOO
EARLY TO TARGET ONE SET OF BASINS OVER ANOTHER. THE RISK OF SMALL
STREAM FLOODING LOOKS TO BE GREATEST FRIDAY NIGHT AND SATURDAY...
FOLLOWED BY FLOODING OF SOME MAIN STEM RIVERS. THE MAIN STEM RIVER
FLOOD RISK INCLUDES REACHES OF THE CONNECTICUT RIVER IN MASSACHUSETTS
AND CONNECTICUT. ANY MAIN STEM RIVER FLOODING THAT OCCURS DURING THE
WEEKEND MAY PERSIST INTO NEXT WEEK.

A FLOOD POTENTIAL OUTLOOK HAS BEEN ISSUED. EMERGENCY MANAGERS AND ALL
WITH INTERESTS ALONG MAIN STEM RIVERS IN SOUTHERN NEW ENGLAND...
INCLUDING THOSE ALONG THE CONNECTICUT...ARE URGED TO MONITOR
FORECASTS AND STATEMENTS DURING THE REST OF THIS WEEK.

THE WEEKEND STORM MAY PRODUCE A GALE IN THE SOUTHERN COASTAL WATERS
SATURDAY.

IT MAY ALSO PRODUCE ISOLATED THUNDER IN OUR COUNTY WARNING AREA
SATURDAY.

POSSIBLE MARGINAL SUSTAINED WIND ADVISORY CRITERIA MAY OCCUR IN THE
COASTAL PLAIN SATURDAY...ITS MAIN IMPACT ON HIGH PROFILE VEHICLES.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THE NEXT 48 HOURS.

THOMPSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Hartford

When
March 31, 2:30 AM EST to 11:59 PM EST
Where
Hartford forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.819, -72.572 (the zone’s center; the record gives no point)

Connecticut River at Middletown

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2005Every state in 2005This day in weather historyWarnings in Connecticut, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444589.